Hail, Campbell
- When
- July 17, 3:20 PM MST
- Where
- Campbell County, 18.82 mi S of Echeta
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.180, -105.910
A slow moving severe thunderstorm brought large hail and strong wind gusts to portions of southern Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow moving severe thunderstorm brought large hail and strong wind gusts to portions of southern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:52 PM MST, 2 hours 28 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
152 PM MDT Tue Jul 17 2018
.DISCUSSION...(This Evening Through Tuesday)
Issued at 152 PM MDT Tue Jul 17 2018
A complex series of shortwaves and vorticity maxima are gradually
shifting eastward through the northern Rockies and into the
northern High Plains this afternoon. The main impulse of interest
for our area is crossing the Bighorn Mountains, where isolated
thunderstorms have developed. Meanwhile, owing to upslope flow and
anomalously high moisture content, isolated thunderstorms are
ongoing over the Black Hills.
As the rather disorganized vort max moves eastward through MT/WY
this afternoon, should continue to see development of convection
near and east of the Bighorns. Given CAPE on the order of
1500-2500 J/kg, deep-layer bulk shear of 30-40 kt, and fairly
straight-line hodographs, think we could see a mix of supercells
and multicells across northeast WY. Through supercell splits,
merging outflows (aided by fairly high LCLs), and increased
forcing for ascent as the shortwave approaches, should see upscale
growth into an MCS as the afternoon goes on. Will also have to
monitor the potential for another discrete supercell or two this
afternoon over the northern/central Black Hills given localized
upslope flow and lengthened low-level hodographs. Primary threat
in supercells would be large hail, with straight-line winds
becoming the primary threat following upscale growth into an MCS.
Borderline 0-3 km bulk shear may limit eastward progression of the
MCS into SD overnight, but remaining convection could be
reinvigorated as LLJ kicks in after 00z. Flash flooding potential
will also be a concern this afternoon through early Wednesday,
which is addressed in more detail in the Hydrology section below.
The main shortwave shifts into central ND/SD by Wednesday afternoon,
which should spell the end of convection for our western zones as
subsidence overspreads the area. However, as north/northwestern
extent of unstable axis remains over the SD plains, paired with
plentiful deep-layer bulk shear, cannot rule out a few strong to
severe storms over this area tomorrow. Coverage should overall be
limited compared to this afternoon/evening.
Fairly high confidence forecast over the second half of the week,
with most guidance suggesting a building upper ridge over the
eastern Rockies/western High Plains as an elongated surface high
noses southward into the Northern Plains from Canada. This should
facilitate drier conditions through the remainder of the work
week, along with near-normal temperatures. Warmest day should be
Saturday as ridge axis settles overhead. Timing of the next trough
varies somewhat among model solutions, but generally suspect to
see its first impacts by late Saturday or early Sunday.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1121 AM MDT Tue Jul 17 2018
TSRA with MVFR/local IFR conditions will develop late in the
afternoon across northeastern WY and the Black Hills, then spread
east onto the SD plains tonight. Strong to severe storms will be
possible. Additionally, heavy rainfall will be possible with any
storms. Storms will shift into central SD Wednesday morning.
&&
.HYDROLOGY...
Issued at 152 PM MDT Tue Jul 17 2018
Anomalously high PWATs and fairly slow storm movement late this
afternoon into the overnight will contribute to locally heavy
rainfall over portions of the area, increasing concerns for flash
flooding. The Flash Flood Watch has been expanded to include
Oglala Lakota County through the overnight period, with a mature
MCS expected to cross at least southern portions of the county
late tonight. The threat for heavy rainfall will diminish by
Wednesday morning as lingering showers and thunderstorms shift
southward and eastward.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until midnight MDT tonight for SDZ024-028.
Flash Flood Watch from 5 PM MDT this afternoon through late
tonight for SDZ012-025>027-029-030-041-042-072-074.
WY...Flash Flood Watch until midnight MDT tonight for WYZ054>058-071.
&&
DISCUSSION...Sherburn
AVIATION...Pojorlie
HYDROLOGY...SherburnHazardous Weather Outlook National Weather Service Rapid City SD 622 AM MDT Tue Jul 17 2018 SDZ012-024>031-041-042-072>074-WYZ054>058-071-181300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 622 AM MDT Tue Jul 17 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon through tonight. Some severe storms are possible, with large hail and damaging winds the primary threats. Locally heavy rainfall will also be possible this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms will persist through Wednesday. Severe thunderstorms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-043-044-046-047-049-181300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Bennett-Mellette-Todd-Tripp- 622 AM MDT Tue Jul 17 2018 /722 AM CDT Tue Jul 17 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible tonight. Severe thunderstorms are not anticipated at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms will persist on Wednesday. Strong to severe thunderstorms will be possible across central portions of South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 ESE HILL CITY 43.92N 103.51W
07/17/2018 E0.88 INCH PENNINGTON SD NWS EMPLOYEE
NICKEL SIZED HAIL FOR THE LAST 15 MINUTES
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 3 ENE HILL CITY 43.95N 103.52W
07/17/2018 M1.25 INCH PENNINGTON SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 2 W HAYWARD 43.87N 103.38W
07/17/2018 M1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
ARKISpecial Weather Statement National Weather Service Rapid City SD 355 PM MDT TUE JUL 17 2018 WYZ054-055-172245- Northern Campbell WY-Southern Campbell WY- 355 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY UNTIL 445 PM MDT... At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles south of Echeta, or 25 miles west of Gillette, moving east at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Campbell County. This Includes Interstate 90 in Wyoming between Mile Markers 97 and 112. A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern Wyoming. LAT...LON 4431 10601 4435 10573 4399 10574 4405 10601 TIME...MOT...LOC 2155Z 269DEG 5KT 4419 10599 Foscato
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 W HAYWARD 43.87N 103.38W
07/17/2018 M1.75 INCH PENNINGTON SD TRAINED SPOTTER
GROUND COVERED IN HAIL.
&&
ARKISpecial Weather Statement
National Weather Service Rapid City SD
358 PM MDT TUE JUL 17 2018
SDZ030-031-042-172245-
Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD-
358 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...
NORTHWESTERN OGLALA LAKOTA AND SOUTHERN PENNINGTON COUNTIES UNTIL 445
PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Shirt, or 30 miles northeast of Hot Springs, moving east at 10
mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Red Shirt and Red Shirt Table Overlook.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4354 10308 4364 10315 4367 10313 4378 10278
4352 10262
TIME...MOT...LOC 2157Z 251DEG 9KT 4364 10293
PojorlieThe Riverton/Lander radar (KRIW), 241 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762074, 762075, 762076, 762077, 762079, 762080, 762081, 762082.